Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 10, NWS Anchorage, AK

February 8, 2009

NWS Anchorage, AK issued this blizzard warning at Feb 8, 2009, 5:01 AM AKST. It took effect at Feb 8, 2009, 12:00 PM AKST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2009, 5:01 AM AKST (14:01 UTC)
In effect from
Feb 8, 2009, 12:00 PM AKST
Expired
Feb 8, 2009, 11:28 PM AKST
In force
11 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 081401
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
501 AM AKST SUN FEB 8 2009

AKZ195-090315-
/X.UPG.PAFC.BZ.A.0009.090209T0000Z-090209T1000Z/
/X.NEW.PAFC.BZ.W.0010.090208T2100Z-090209T1200Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
501 AM AKST SUN FEB 8 2009

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 3 AM AKST
MONDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT FROM
NOON TODAY TO 3 AM AKST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN
EFFECT.

A STRONG WEATHER FRONT IS APPROACHING THE PRIBILOF ISLANDS FROM
THE WEST AND WILL PASS OVER THE AREA TONIGHT. EAST WINDS IN
ADVANCE OF THE FRONT ARE EXPECTED TO REACH SPEEDS OF 25 TO 45 MPH
TODAY AND TONIGHT. VISIBILITIES IN SNOW AND BLOWING SNOW WILL BE
REDUCED TO ONE QUARTER MILE OR LESS AT TIMES.  

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
2 follow-up statements
000 
WWAK42 PAFC 090228
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
528 PM AKST SUN FEB 8 2009

AKZ195-091200-
/X.CON.PAFC.BZ.W.0010.000000T0000Z-090209T1200Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
528 PM AKST SUN FEB 8 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AKST MONDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AKST MONDAY. 

EAST WINDS OF 25 TO 45 MPH WILL CONTINUE TONIGHT. VISIBILITIES IN
SNOW AND BLOWING SNOW WILL BE REDUCED TO ONE QUARTER MILE OR LESS
AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 090828
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1128 PM AKST SUN FEB 8 2009


AKZ195-090930-
/X.CAN.PAFC.BZ.W.0010.000000T0000Z-090209T1200Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1128 PM AKST SUN FEB 8 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

SNOW AND BLOWING SNOW WILL CONTINUE OVERNIGHT BUT VISIBILITIES ARE EXPECTED
TO REMAIN ABOVE ONE MILE.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 8, 5:00 AM AKST, 1 minute earlier.

Area forecast discussion, Feb 8, 5:00 AM AKST, 1 minute before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST SUN FEB 8 2009

.ANALYSIS AND UPPER LEVELS...
AT THE SURFACE...A 992 MB LOW IS LOCATED IN THE NORTHEAST GULF OF
ALASKA. A 961 MB LOW IS 225 NM WEST OF SHEMYA. A STRONG FRONT
ASSOCIATED WITH THIS LOW IS MOVING ACROSS THE CENTRAL ALEUTIANS THIS
MORNING. BETWEEN THE TWO LOW CENTERS IS A WEAKENING RIDGE OVER THE
EASTERN ALEUTIANS AND ALASKA PENINSULA.

IN THE UPPER LEVELS...A LARGE TROUGH EXTENDS OVER THE ALASKA MAINLAND
AND INTO WESTERN CANADA. AN AMPLIFIED RIDGE IS LOCATED OVER THE
CENTRAL ALEUTIANS AND BERING SEA. TO THE WEST OF THIS RIDGE...A
STRONG UPPER LOW IS ASSISTING IN THE DEVELOPMENT OF THE SURFACE LOW
WEST OF SHEMYA.

.MODEL DISCUSSION...
MODELS CONTINUE TO BE IN BETTER AGREEMENT THAN PAST DAYS...WITH
GENERAL AGREEMENT THROUGH 00Z WEDNESDAY. PROBLEMS STILL EXIST
REGARDING THE MOVEMENT OF THE LOW NEAR SHEMYA TOWARD THE GULF OF
ALASKA BY MIDWEEK. THE FORECAST PACKAGE THIS MORNING WAS CONSTRUCTED
USING A GFS/NAM BLEND THROUGH 00Z WEDNESDAY...WHICH CONTINUED
CONSISTENCY WITH PREVIOUS FORECASTS.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
QUIET WEATHER PERSISTS ACROSS THE MAJORITY OF SOUTHCENTRAL THIS
MORNING...WITH A FEW EXCEPTIONS. FOG IS AFFECTING PARTS OF COOK INLET
AND THE MATSU VALLEY...AND WILL CONTINUE TO BE A NUISANCE THROUGH
MONDAY. WINDS ON KODIAK WILL REMAIN STRONG THROUGH THIS MORNING AS
THE FRONT PUSHING THROUGH THE ALEUTIANS STALLS SOUTH OF THE
AREA...AND A TRIPLE POINT LOW FORMS SOUTH OF THE ISLAND.
PRECIPITATION CHANCES ACROSS MOST OF SOUTHCENTRAL WILL BE MINIMAL
OVER THE NEXT SEVERAL DAYS...BUT WILL INCREASE AHEAD OF THE TRIPLE
POINT LOW ALONG COASTAL LOCATIONS AND KODIAK ON MONDAY.
ELSEWHERE...EXPECT CLEAR AND COLD CONDITIONS TO PERSIST THROUGH THE
BEGINNING OF THE WEEK.

.SOUTHWEST...
SNOW SHOWERS AND WINDS WILL BE DECREASING ACROSS THE KUSKOKWIM AND
BRISTOL BAY AREAS TODAY AS UPPER LEVEL RIDGING MOVES OVER THE REGION.
WEAK SURFACE HIGH PRESSURE WILL BUILD OVER THE KUSKOKWIM DELTA BY
MONDAY...RESULTING IN COLD TEMPERATURES AND PARTLY CLOUDY SKIES. SNOW
SHOWERS WILL CONTINUE TO AFFECT THE ALASKA PENINSULA TODAY...WITH
INCREASING COVERAGE AND INTENSITY TONIGHT AS A TRIPLE POINT LOW FORMS
IN THE WESTERN GULF. WINDS WILL BE ON THE INCREASE OVER THE PENINSULA
THIS AFTERNOON AS WELL...WITH BLOWING SNOW AND REDUCED VISIBILITIES A
CONCERN TONIGHT INTO MONDAY.

.BERING SEA AND ALEUTIANS...
ACROSS THE WESTERN ALEUTIANS EXPECT SHOWERS AND STRONG SOUTHERLY FLOW
TO CONTINUE THROUGH MONDAY. SNOW WILL BE INCREASING OVER THE
PRIBILOFS THIS AFTERNOON INTO TONIGHT...WITH A BLIZZARD WARNING IN
EFFECT DUE TO GUSTY WINDS AHEAD OF THE AFOREMENTIONED FRONT. AS THE
FRONT PUSHES THROUGH THE CENTRAL AND EASTERN ALEUTIANS TODAY AND
TONIGHT...GUSTY WINDS WILL ACCOMPANY RAIN AND SNOW SHOWERS. SNOW OVER
THE EASTERN ALEUTIANS WILL BEGIN TO MIX WITH RAIN AS THE FRONT STALLS
AND DISSIPATES OVER THE AREA ON MONDAY.

.LONG TERM FORECAST...
LOW CONFIDENCE CONTINUES OVERALL IN THE LONG TERM...AS MODELS HAVE
PROBLEMS WITH STORM SYSTEM PLACEMENT AND STRENGTH. WHAT DOES SEEM
LIKELY IS A PROGRESSIVE PATTERN...WITH A FAST STORM TRACK ACROSS THE
BERING SEA AND ALEUTIANS INTO MAINLAND ALASKA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 195
MARINE...GALE 130 132 138 150 155 165 170 171 172 175 176 179 185
         HEAVY FREEZING SPRAY 121 129 130 138 150 160 165
FIRE WEATHER...NONE

NRH FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:55 PM AKSTBlizzard WatchAFC13 hr
Feb 7, 4:00 PM AKSTGale WarningAFC12 hr
Feb 7, 4:00 PM AKSTGale WarningAFC12 hr
Feb 7, 4:00 PM AKSTGale WarningAFC2 hr
Feb 7, 4:00 PM AKSTHurricane Force Wind WarningAFC12 hr
Feb 7, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 7, 4:00 PM AKSTHeavy Freezing Spray WarningAFC
Feb 7, 4:21 PM AKSTWind Chill AdvisoryAFC13 hr
Feb 7, 6:15 PM AKSTStorm WarningAFC10 hr
Feb 7, 6:15 PM AKSTHeavy Freezing Spray WarningAFC10 hr
Feb 7, 10:25 PM AKSTGale WarningAFC33 hr
Feb 7, 10:25 PM AKSTStorm WarningAFC6 hr
Feb 8, 4:00 AM AKSTBrisk Wind AdvisoryAFC3 hr
Feb 8, 4:00 AM AKSTGale WarningAFC3 days
Feb 8, 4:00 AM AKSTGale WarningAFC12 hr
Feb 8, 4:00 AM AKSTSmall Craft AdvisoryAFC3 days
Feb 8, 4:00 AM AKSTSmall Craft AdvisoryAFC24 hr
Feb 8, 4:00 AM AKSTStorm WarningAFC48 hr
Feb 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.